1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Steroids

Discussion in 'Ask A Question' started by remployles, Oct 29, 2015.

  1. remployles

    remployles · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Recently I have suffered a chest infection. the Doctor prescribed antibiotics which didn't clear it. She then prescribed stronger antibiotics and Pred which is a Steroid. I have type two diabetes and prior to this my morning readings were around 6.3 mark. Since taking the Pred (I finished three weeks ago) they are regularly in the 8s sometimes even 9s. My eating has not changed nor my lifestyle in any significant form. Should I be worried? I am 62 anyone any |ideas please?
     
  2. Dazza1984

    Dazza1984 Type 1 · Well-Known Member

    Messages:
    132
    Likes Received:
    71
    Trophy Points:
    68
    Steroids unfortunately will impact your BG levels, causing them to rise. It's a normal and useful physiological result of this type of chemical.

    For example, your body naturally produces a hormone called Cortisol, which itself is a steroid. This is a "stress hormone" and causes a BG increase. More stress, more need for energy (fight or flight) and thus makes glucose more available to you.
    Normally the body would use this BG via insulin, but as we're special it just floats around in our blood :-(

    Transient, short term increases aren't a major concern. Your levels, even on the preds are still quite good. If you're not on these preds too long I wouldn't worry too much.
    I would say tweak your insulin but this itself can be dangerous as you could misjudge.

    Call your DN?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook